Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 231, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 12, 2022, 6:06 PM MDT for Cherry County, Grant County, Nebraska. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2022, 6:06 PM MDT (00:06 UTC)
- Expired
- Jul 12, 2022, 7:00 PM MDT
- In force
- 54 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Cherry County, NE, Grant County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 6:50 PM MDT | HAIL 1.5 | 20 N Whitman, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 794 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2019 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.2
The text
As transmitted.
894
WUUS53 KLBF 130006
SVRLBF
NEC031-075-130100-
/O.NEW.KLBF.SV.W.0231.220713T0006Z-220713T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
606 PM MDT Tue Jul 12 2022
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Cherry County in north central Nebraska...
Northeastern Grant County in west central Nebraska...
* Until 700 PM MDT.
* At 606 PM MDT, a severe thunderstorm was located 20 miles north of
Whitman, or 35 miles northwest of Mullen, moving southeast at 15
mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Whitman, Whitman Road crossing the North Branch of the Middle Loup
River, Round Lake, Intersection of Highway 61 and Survey Valley
Road and Hire.
This includes the following highways...
Highway 2 between mile markers 157 and 160.
Highway 61 between mile markers 180 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4217 10126 4209 10141 4209 10142 4208 10143
4201 10156 4235 10176 4244 10155
TIME...MOT...LOC 0006Z 330DEG 13KT 4234 10161
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Buttler2 follow-up statements
079
WWUS53 KLBF 130030
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
630 PM MDT Tue Jul 12 2022
NEC031-075-130100-
/O.CON.KLBF.SV.W.0231.000000T0000Z-220713T0100Z/
Cherry NE-Grant NE-
630 PM MDT Tue Jul 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHWESTERN CHERRY AND NORTHEASTERN GRANT COUNTIES...
At 629 PM MDT, a severe thunderstorm was located 15 miles north of
Whitman, or 31 miles northwest of Mullen, moving southeast at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Whitman, Whitman Road crossing the North Branch of the Middle Loup
River, Round Lake, Intersection of Highway 61 and Survey Valley Road
and Hire.
This includes the following highways...
Highway 2 between mile markers 157 and 160.
Highway 61 between mile markers 180 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4217 10126 4209 10141 4209 10142 4208 10143
4201 10156 4235 10176 4244 10155
TIME...MOT...LOC 0029Z 334DEG 16KT 4227 10158
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Buttler783
WWUS53 KLBF 130056
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
656 PM MDT Tue Jul 12 2022
NEC031-075-130106-
/O.EXP.KLBF.SV.W.0231.000000T0000Z-220713T0100Z/
Cherry NE-Grant NE-
656 PM MDT Tue Jul 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY AND
NORTHEASTERN GRANT COUNTIES WILL EXPIRE AT 700 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4217 10126 4209 10141 4209 10142 4208 10143
4201 10156 4235 10176 4244 10155
TIME...MOT...LOC 0056Z 330DEG 13KT 4219 10152
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:21 PM MDT, 45 minutes earlier.
Area forecast discussion, Jul 12, 5:21 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service North Platte NE 621 PM CDT Tue Jul 12 2022 .SYNOPSIS... Issued at 318 PM CDT Tue Jul 12 2022 A couple very subtle upper level PV anomalies were noted on water vapor imagery this morning, the first over northern CO with second along the WY/MT border which was not captured well by models this morning. Net result however is minimal this morning as a dry atmosphere and weak deep layer shear is limiting even cloud cover at this point. Low wave upper trough approaching the PacNW and with southwest flow ahead of this feature water vapor imagery also shows increasing mid and high level moisture from the southwestern US northward around the periphery of the ridge in place over the Colorado Plateau. Early this afternoon, Cu and weak echoes were developing along the Laramie Range and Medicine Bow mountains. && .SHORT TERM...(This evening through Wednesday night) Issued at 318 PM CDT Tue Jul 12 2022 Short term forecast impacts revolve around low confidence thunderstorm chances in the eastern Panhandle and southwest NE tonight and increasing temperatures through the remainder of the week and further into the long term. Individual short range convective allowing models and therefore overall HREF probabilistic guidance suggests if convection initiation is robust enough in the higher terrain further west, that chances will be decent for further propagation into the NE Panhandle and western Sandhills this evening. Southward propagation into a developing High Plains LLJ looks favorable as increasing southerly flow will advect a warmer and more moist lower atmosphere northward. Forecast soundings suggest a favorable lapse rate in the 2-4km layer developing across southwest NE after midnight further indicating a favorable environment, which will also be supported by decent mid level shear above the increasing nocturnal inversion. The question by late evening and overnight will be the robustness of the remaining forcing after sunset, coupled with still some dry air in the mid levels. This leads to better confidence of thunderstorms in the evening in the western portion of the area, and less overnight further south and east. still low POPs will be included. For Wednesday, heights aloft continue to build across the northern High Plains which will serve to shift the ridge axis further east as the upper trough moves onshore in the PacNW. H5 heights across the western portion of the area will exceed the 90th percentile of climatology and with H7 temps also near the upper end of climatology the stage will be set for highs to reach well above average for this time of year. There is low confidence in a cluster of thunderstorms developing south of the I-80 corridor by late afternoon as existing models runs, including CAMs have a large envelop of solutions available leading to low confidence placement of features. While deep layer shear will be sufficient, the further west you go there will be warmer temps aloft and lesser large scale buoyancy, with better CAPE and low level moisture further east. .LONG TERM...(Thursday through Tuesday) Issued at 318 PM CDT Tue Jul 12 2022 Long term forecast impacts center mostly on prolonged above average temperatures for the foreseeable future and heat indicies exceeding 100. While there are low confidence precipitation chances, beneficial rainfall opportunities look minimal through the period. With the ridge center remaining in place the only shift will come in the axis positioning as the jet stream remains located across the northern tier of states into the upper Midwest into the weekend. While there will be a couple potent upper PV anomalies move out of the PacNW long wave trough and along the aforementioned jet position, with attendant surface cold fronts working into the Plains, the overall positioning of the large scale dominate ridge across the southwest will remain in place. Model ensemble systems do handle this overall continental flow well, though there is some disagreement among ensemble clusters which when parced out by cluster leads to some fairly important differences. Most notable would be the degree to which temperatures go above average and possibly approach records by next week, some of which date back into the dust bowl era. Precipitation chances will exist through Saturday, but confidence in widespread thunderstorms, and beneficial precipitation is low. With each passing day of little precipitation and drying surfaces and decreasing moisture just below the surface, the insolation effectiveness becomes greater and will allow temperatures to approach the upper end of the ensemble envelope which, for southwest NE exceeds 105 degrees by Monday and Tuesday and hence approaches record territory. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 621 PM CDT Tue Jul 12 2022 Other than some isolated thunderstorms outside of the KLBF and KVTN terminals, skies will be mostly clear over the next 24 hours. Some isolated storms may be possible west and southwest of the KLBF terminal this evening with some scattered high cloudiness possible at the KLBF terminal this evening. Winds will be from the southeast or south at around 10 KTS over the next 24 hours. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...Buttler
Hazardous weather outlook, Jul 12, 1:41 PM MDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 241 PM CDT Tue Jul 12 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-130745- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 241 PM CDT Tue Jul 12 2022 /141 PM MDT Tue Jul 12 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A marginal risk for isolated thunderstorms continues after 9 pm MDT until midnight. Thunderstorms will develop and move into areas generally west of a line from Hayes Center, to Tryon, Hyannis and Hay Springs. Thunderstorms that do develop will be capable of large hail and damaging winds. All thunderstorms pose the threat for lightning. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Thursday through Friday triple digit heat returns to portions of the area. Heat indicies around 100 degrees are likely by late afternoon on both days from the southwest into the North Central. Thunderstorms, generally isolated, are possible each day. Thursday evening a few strong to severe storms are possible across portions of the north central. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight, although storm reports of damage or impacts appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jul 12, 5:55 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
555 PM MDT Tue Jul 12 2022
NEZ023-094-130030-
Grant NE-Western Cherry NE-
555 PM MDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of southwestern Cherry
and northeastern Grant Counties through 630 PM MDT...
At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Whitman, or 37 miles northwest of Mullen, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitman Road crossing the North Branch of the Middle Loup River,
Speckel Meir Lake, Sevenmile Hill, Round Lake, Intersection of
Highway 61 and Survey Valley Road and Hire.
This includes Highway 61 between mile markers 178 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4234 10182 4257 10158 4239 10114 4209 10151
TIME...MOT...LOC 2354Z 311DEG 19KT 4235 10164
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SM/CLBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:30 PM MDT | Special Weather Statement | LBF | Garden | 45 min |
| Jul 12, 9:55 PM MDT | Special Weather Statement | LBF | Garden | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.